California, 2024Flash Flooding and Winter Storm in California, March 30 to 31, 2024
March 30 to 31, 2024 · NWS LOX · 12 events in 4 counties and zones
The most powerful storm of March brought significant rain, mountain snow, strong thunderstorms and flash flooding to Southwestern California. 00 inches across coastal and valley areas and up to 7 inches across the mountain slopes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most powerful storm of March brought significant rain, mountain snow, strong thunderstorms and flash flooding to Southwestern California. Rainfall totals ranged from 1.50 to 4.00 inches across coastal and valley areas and up to 7 inches across the mountain slopes. At higher elevations, over 1 foot of snowfall was reported across the Ventura and Los Angeles county mountains. Strong thunderstorms generated gusty outflow winds and heavy rain which caused numerous reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 30, 3:30 AM PST, 55 minutes earlier.
Area forecast discussion, Mar 30, 3:30 AM PST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
430 AM PDT Sat Mar 30 2024
update for new aviation discussion
.SYNOPSIS...30/113 AM.
An unseasonably cold and vigorous storm system will affect the
region this weekend. This storm will bring periods of heavy rain
and mountain snow along with a slight chance of thunderstorms. A
warming and drying trend will develop next week, but another storm
is possible towards the end of the week.
&&
.SHORT TERM (TDY-MON)...30/247 AM.
This weekend's storm is now well upon us. The 535 dam upper low is
now 100 mile west of Monterey Bay. The cold front is across the
eastern half of SBA county. The front will move through VTA county
in the predawn hours and then transit through LA county this
morning. There will be quite a few hours of prefrontal rain ahead
of the front and then 1 or 2 hours of heavier rain just in front
of and with the front. Close to 2/3s of the rainfall total of this
storm system will fall with this frontal passage.
Strong winds ahead of the front will bring advisory level gusts 35
to 45 mph to portions of VTA and LA counties through mid morning
and then subside after the frontal passage. Please refer to the
product LAXNPWLOX for all of the information about the winds.
Since this a fairly cold system there will be significant snow
accumulations above 6000 feet with 1-3 feet accumulations likely
between 6000 and 7500 ft and possible higher amounts above 7500
ft. Very windy conditions will with 50 to 60 gusts will continue
above 5000 ft through this morning. These winds combined with the
heavy snow could produce short term blizzard conditions. Like the
rain the most snow will fall through noon. Winter storm warnings
are in effect for most of the mtns through Sunday evening. Please
refer to the product LAXWSWLOX for all of the information about
the winter weather. Snow levels should remain above the Grapevine
but there is a 10-20 percent chc of snow.
The steady rain will turn to showers this afternoon in the wake of
the trof. The cold air aloft assoc with the upper low will
destabilize the atmosphere. PVA moving over the area will produce
widespread showers and widely scattered TSTMs. The upper low will
trek to the south and when it reaches Pt Conception later this
evening it will start to move to the SE. Late tonight and Sunday
the closed low will open up and will be incorporated into a very
large pos tilt trof that xtnds from Wyoming to Long Beach. The
remnants of the upper low will then travel to nrn Baja by late
Sunday evening. The cold air aloft and PVA will keep a showery
regime in place through late Sunday. There is plenty of CAPE and
steep lapse rates as well as decent low level helicity so the
threat will turn to TSTMs which could produce 1 inch per hour
rainfall rates, small hail and even weak tornados and/or funnel
clouds.
Weather it be from this mornings front or the post frontal showers
and TSTMs there is a threat of flooding/rock slides across the
area through Sunday afternoon or early evening. A flood watch is
in effect for the entire area during this time.
Max temps will plummet 5 to 10 degrees today with cst/vly highs
ranging only from the upper 50s to the mid 60s.
Today will be the coolest day of the next 7. Max temps across the
csts/vlys will end up within a degree or two of 60 which is 8 to
16 degrees blo normal. There will be 2 to 5 degrees or warming
Sunday due to the increased amount of sunshine this despite the
lower hgts.
There is a small chance (20 percent) the the trof will not move
fast enough to end the shower activity over LA county by dawn
Monday. Any lingering showers will not make much of an impact at
all. Otherwise, Monday will see clearing skies and warming
temperatures due to the higher spring time sun angle. Look for 4
to 8 locally 10 degrees of warming, but max temps will still end
up 4 to 8 degrees blo normal.
.LONG TERM (TUE-FRI)...30/312 AM.
On Tuesday decent NE flow aloft sets up between the departing
trof and an approaching ridge. There is little to no sfc offshore flow
at the sfc. All of the NE flow aloft should produce some NE
canyon winds but they will be under advisory levels. Sunny skies,
offshore flow and rising hgts will all combine to bring another 4
to 8 degrees of warming to the area. This warming will bring most
max temps up to near normal levels.
The ridge will sit atop of the state on Wednesday. Hgts will lift
to around 580 dam. Plenty of sunshine, high hgts and only weak
onshore flow will all combine to make Wednesday the warmest day of
the next 7 with max temps in the 70s with a few 80 degree
readings in the warmest vly locations.
There is a large degree of uncertainty in the forecast for
Thursday and Friday as both the deterministic mdls and their
respective ensembles are struggling to resolve the track of the
next upper low approaching from the northwest. It does look like
Thursday will be cloudier and cooler with better onshore flow and
lower hgts. This should cool Thursday's temps by 5 to 10 degrees.
On Friday there will be a wet upper low somewhere in the area.
Enough ensembles have turned wet that the forecast now contains a
30 percent chc of rain. Given the mdl uncertainty it is not
possible realistically describe the threats that this system
poses. There was a little better mdl agreement from last night to
now so hopefully in 24 hours the picture will be a little clearer.
&&
.AVIATION...30/1129Z.
At 11Z at KLAX, there was no marine layer or inversion.
High confidence in 2 to 4 hours of steady RA/+RA at airfields over
VTU/L.A. Counties thru early this morning, then scattered showers
can be expected in all areas thru tonight. Gusty east to
southeast winds will switch to westerly this morning then back to
south to southeast this afternoon and tonight. Low confidence in
timing of flight cat changes in cig and/or vsbys. MVFR ceilings
and vsbys are expected to be common during the fcst period for
many airfields, with a 30 percent chance of 1-3 hours of IFR
ceilings or visibility with heavier rains. TSRA is possible
especially after 18Z and lasting through Sunday. Any thunderstorm
has the potential for brief strong winds and IFR categories.
KLAX...Moderate confidence in timing (+/- 3 hours) and general
flight categories (+/- 1 category). Moderate confidence on when
any +RA occurs, but the highest chance is near the end of the rain
band early this morning. Gusty southeast winds over 10 knots are
likely thru 14Z when winds turn westerly. Another round of east
winds over 10 knots is likely starting Sunday 03-06Z. There is a
10-15 percent chance of TSRA, especially after 18Z and lasting
through Sunday.
KBUR...Moderate confidence in timing (+/- 3 hours) and general
flight categories (+/- 1 category). Moderate confidence on when
any +RA occurs, but the highest chance is near the end of the rain
band early this morning. Gusty Southeast winds are likely thru
13Z. There is a 10-15 percent chance of TSRA, especially after 18Z
and lasting through Sunday.
&&
.MARINE...30/139 AM.
Hazardous marine conditions can be expected for all waters at
times through Sun, with rapidly changing conditions, and moderate
confidence through the forecast period.
Small Craft Advisory (SCA) level seas will continue for much of
the coastal waters through Sunday morning. S to SE winds at SCA
levels will continue at times for much of the coastal waters
through Sunday.
There is also a 20-30% chance of thunderstorms across portions of
the coastal waters thru Sunday. Please reference the latest Marine
Weather Statement (LAXMWSLOX) for the latest information about
thunderstorm potential.
Except for a period of SCA gusts at times Sunday night for the
northern outer waters, conds are expected to be below SCA levels
across the entire waters Sun afternoon thru Tue. There is then a
40% chance of SCA level wind gusts on Wed mainly for the outer
waters.
&&
.BEACHES...30/210 AM.
On W and NW facing beaches on the Central Coast, high surf is
expected this morning through late tonight. Surf heights of 8 to
12 ft with local sets to 15 ft are expected.
On W facing beaches south of Pt. Conception, elevated to high
surf is expected through Sunday morning. High Surf Advisories are
in effect for the Ventura County and Los Angeles County beaches,
where 4-8 foot surf and sets to 10 ft are expected today into
early Sun.
Strong and dangerous rip currents are expected on all beaches
thru the weekend.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch remains in effect through Sunday afternoon for
zones 38-88-340>358-362-366>383-548. (See LAXFFALOX).
Wind Advisory in effect until 6 AM PDT early this morning for
zones 88-354-355-369-370-372-373-375. (See LAXNPWLOX).
High Surf Advisory in effect until 6 AM PDT Sunday for zones
340-346. (See LAXCFWLOX).
Winter Storm Warning in effect until 11 PM PDT Sunday for
zones 353-376>380. (See LAXWSWLOX).
High Surf Advisory in effect until 11 AM PDT Sunday for zone
354. (See LAXCFWLOX).
High Surf Advisory in effect from 8 AM this morning to 8 AM
PDT Sunday for zone 366. (See LAXCFWLOX).
Wind Advisory in effect until 9 AM PDT this morning for zones
381>383. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for
zones 645-670. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT Sunday for
zones 650-655-673-676. (See LAXMWWLOX).
&&
PUBLIC...Rorke
AVIATION...Sirard
MARINE...Sirard
BEACHES...Sirard
SYNOPSIS...jld
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Special weather statement, Mar 30, 12:25 AM PST, 4 hours before
Special Weather Statement
National Weather Service OXNARD CA
125 AM PDT Sat Mar 30 2024
CAZ350-352-300845-
Santa Barbara County Southeastern Coast CA-
Santa Ynez Mountains Eastern Range CA-
125 AM PDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANTA BARBARA
COUNTY THROUGH 145 AM PDT...
At 125 AM PDT, Doppler radar was tracking a strong thunderstorm over
Carpinteria, or near Montecito, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail. A brief and
weak tornado could accompany this activity as it moves
through Carpinteria.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carpinteria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Torrential
rains are also occurring.
&&
LAT...LON 3439 11950 3440 11954 3442 11956 3445 11955
3440 11946
TIME...MOT...LOC 0825Z 215DEG 15KT 3438 11954
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Cohen/BrunoSpecial weather statement, Mar 30, 1:17 AM PST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service OXNARD CA
217 AM PDT Sat Mar 30 2024
CAZ350-352-354-356-301000-
Ventura County Beaches CA-Santa Barbara County Southeastern Coast CA-
Lake Casitas CA-Santa Ynez Mountains Eastern Range CA-
217 AM PDT Sat Mar 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VENTURA AND
SOUTHEASTERN SANTA BARBARA COUNTIES THROUGH 300 AM PDT...
At 216 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rincon Point to 11 miles north of Scorpion
Ranch. Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail. A brief, weak
tornado cannot be ruled out.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carpinteria...
La Conchita...
Seacliff...
Lake Casitas...
and Solimar Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 11939 3436 11943 3435 11945 3437 11945
3439 11950 3441 11949 3444 11945 3440 11932
3431 11935
TIME...MOT...LOC 0916Z 224DEG 24KT 3439 11947 3420 11952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CohenEvent by event
5 thunderstorm wind, 4 flash flood, 2 winter storm, 1 debris flow. Local standard time, as filed.
Flash Flood, Los Angeles
- When
- March 30, 4:25 AM PST to 6:30 AM PST
- Where
- Los Angeles County, 0.25 mi NW of Pasadena to 0.21 mi WNW of Pasadena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.153, -118.133
California Highway Patrol reported flash flooding of Highway 210 at the Lake Avenue onramp. Officers reported 6 to 12 inches of standing water on the onramp.
Thunderstorm Wind, Santa Barbara
- When
- March 30, 6:06 PM PST
- Where
- Santa Barbara County, 1.14 mi E of Montecito to 1.16 mi E of Montecito
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.420, -119.610
A trained spotter near Summerland reported downed powerlines due to gusty thunderstorm winds.
Thunderstorm Wind, Santa Barbara
- When
- March 30, 6:55 PM PST
- Where
- Santa Barbara County, 0.69 mi N of Montecito to 0.56 mi N of Montecito
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.430, -119.630
A trained spotter near Montecito reported downed powerlines due to gusty thunderstorm winds.
Flash Flood, Santa Barbara
- When
- March 30, 7:20 PM PST to 8:26 PM PST
- Where
- Santa Barbara County, Montecito to 0.2 mi NW of Montecito
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -119.630
California Highway Patrol reported flash flooding of Highway 101 at San Ysidro Road. Five cars were submerged in flood waters.
Debris Flow, Santa Barbara
- When
- March 30, 7:34 PM PST to 9:00 PM PST
- Where
- Santa Barbara County, 4.48 mi NNE of Goleta to 4.49 mi NNE of Goleta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.491, -119.795
California Highway Patrol reported a large boulder across Highway 154 near Painted Cave Road.
Flash Flood, Santa Barbara
- When
- March 30, 7:46 PM PST to 9:00 PM PST
- Where
- Santa Barbara County, 0.95 mi ENE of Montecito to 0.92 mi E of Montecito
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.423, -119.614
California Highway Patrol reported flash flooding on Highway 101 at Sheffield. Per officer reports, six inches of water was observed across the southbound lanes of Highway 101.
Flash Flood, Santa Barbara
- When
- March 30, 8:25 PM PST to 9:45 PM PST
- Where
- Santa Barbara County, Montecito to 0.71 mi N of Montecito
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -119.630
California Highway Patrol reported flash flooding on Highway 101 between San Ysidro Road and Olive Mill Road.
Winter Storm, Northern Ventura County Mountains
- When
- March 31, 12:00 AM PST to 8:00 PM PST
- Where
- Northern Ventura County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.358, -119.126 (the zone’s center; the record gives no point)
Significant, late-season, winter storm conditions developed across the northern mountains of Ventura county. Mount Pinos reported 12-18 inches of snowfall while Pine Mountain Club reported 3-6 inches of snowfall. Along with the snow, southerly winds, gusting in excess of 40 MPH, were reported.
Winter Storm, Est San Gabriel Mountains
- When
- March 31, 12:00 AM PST to 8:00 PM PST
- Where
- Est San Gabriel Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Significant, late-season, winter storm conditions developed across the eastern range of the San Gabriel Mountains. Mountain High reported 12-16 inches of snowfall while Mount Baldy reported 12-14 inches of snowfall. Along with the snow, southerly winds, gusting in excess of 40 MPH, were reported.
Thunderstorm Wind, Los Angeles
- When
- March 31, 12:05 AM PST
- Where
- Los Angeles County, 1.72 mi W of Artesia to 1.66 mi E of Paramount
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.870, -118.150
A trained spotter near Paramount reported roof damage due to a downed tree from gusty thunderstorm winds.
Thunderstorm Wind, Santa Barbara
- When
- March 31, 8:21 AM PST
- Where
- Santa Barbara County, Montecito to 0.36 mi N of Montecito
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.420, -119.630
A trained spotter near Montecito reported downed trees due to gusty thunderstorm winds.
Thunderstorm Wind, Santa Barbara
- When
- March 31, 11:27 AM PST
- Where
- Santa Barbara County, 2.15 mi NNW of Summerland to 2.03 mi NNW of Summerland
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.450, -119.590
A trained spotter in the foothills north of Summerland reported downed trees and powerlines due to gusty thunderstorm winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, March 30, 20241 death · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 30, 202455 kt wind · 34 events
- Heavy Snow and Winter Weather in South Dakota, March 30 to 31, 202419 events
- Hail in Ohio, March 30, 20241 in hail · 12 events
- Hail and Damaging Winds in West Virginia, March 30, 2024$1,000 · 1 in hail · 9 events
- Hail in Ohio, March 30, 20241.25 in hail · 8 events
- Heavy Snow and High Wind in Arizona, March 30 to 31, 202458 kt wind · 5 events
- Hail in Ohio, March 30, 20241 in hail · 5 events
- Hail in Ohio, March 30, 20240.88 in hail · 3 events
- Winter Storm in Wyoming, March 30 to 31, 20242 events
- Blizzard and High Wind in Alaska, March 30 to 31, 202465 kt wind · 2 events
- Hail in Pennsylvania, March 30, 20240.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207131, 1207149, 1207148, 1207134, 1207139, 1207142, 1207143, 1207153, 1207154, 1207152, 1207150, 1207151.